Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

June 15, 2017Montmorency County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 15, 2017, 3:08 PM EDT for Montmorency County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jun 15, 2017, 3:45 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI

County Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 56 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS83 KAPX 151908
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT THU JUN 15 2017

MIZ023-151945-
Montmorency-
308 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTMORENCY COUNTY...

At 307 PM EDT, a strong thunderstorm was located near Briley 
Township, or 6 miles north of Atlanta, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Atlanta, Grass Lake, Hillman, Briley Township, Royston and Canada
Creek Ranch.

LAT...LON 4495 8418 4510 8429 4520 8407 4520 8389
      4518 8388 4505 8388
TIME...MOT...LOC 1907Z 240DEG 24KT 4506 8414 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:41 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 15, 1:41 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
141 PM EDT Thu Jun 15 2017

.UPDATE...
Issued at 1248 PM EDT Thu Jun 15 2017

SPC has tucked ne lower MI into a marginal risk for SVR. This is
largely in line with earlier thinking, but requires adjustments
to some products. MlCape values are approaching 1k j/kg in
portions of n central lower MI, and 0-6km shear is only 20-25kt.
This suggests disorganized multicellular activity, with only an
isolated/marginal svr threat.

Note that ongoing convection in nw lower MI is struggling. HRRR
runs have not done well so far today: much too quick to intensify
this convection, develop a cold pool, and surge precip eastward.

UPDATE Issued at 1021 AM EDT Thu Jun 15 2017

Mature cyclone is north of Winnipeg. Intial cold front is just
starting to advance across Lake MI. The recent development of a
few strong-ish storms off of MBL/Ludington is eyebrow-raising.
These cells had reasonably intense cores but are rather squatty,
with reflectivities rapidly decreasing above 25k ft. Still, this
is neither the place nor time where stronger cells were expected.

Low clouds are stubbornly holding on over a good portion of
eastern upper and nw lower MI. Ne lower is enjoying a considerable
amount of sunshine, and will have the longest time to destabilize
as the cold front crosses the area from w to e during the daylight
hours. 0-6km shear values remain less than 30kt until very late,
which will limit organization.

Will of necessity broaden the mention of thunder in the forecast
today. Will also add the potential for a few stronger (but non-
severe) storms this afternoon in ne lower MI to the haz wx
outlook. Risk for showers/storms will end from w to e as the day
proceeds and the cold front goes thru.

&&

.NEAR TERM...(Today through Tonight)
Issued at 235 AM EDT Thu Jun 15 2017

...Some lingering showers and a few thunderstorms today...

High impact weather potential...Some thunder possible. Severe
weather threat very minimal.

Pattern synopsis/forecast...Shortwave trough making steady progress
through our area, with attendant deep layer southwest flow finally
propelling what had been a southern Lakes stationary front north as
a warm front. Low/mid level dynamics working over a rather moisture
rich airmass (precipitable water values greater than an inch and a
half) resulted in bands of showers and thunderstorms overnight, some
of which continue at this early hour. Forcing outrunning what was
earlier rather robust diurnally driven cape has really squashed the
severe threat, with lingering stronger activity only producing brief
periods of heavier rain.

Much of the area gets briefly into the warm sector early this
morning as that warm front continues to progress northeast. This
will be relatively short-lived however, as upstream cold front will
be quick on it heels, crossing our area through the daylight hours
today. Renewed surge of low level convergence, lingering deep
moisture, and passing convectively agitated mid level support looks
to bring additional shower and thunderstorm chances yet again today.
System, in large part, will be east of northern Michigan by tonight.

Primary forecast concerns/challenges...Addressing that additional
shower and thunderstorm threat today. Temperature and cloud trends
through tonight.

Details...Focus for additional wet weather becomes that passing cold
front and passing mid level waves today. Atmosphere has definitely
been worked over by overnight rains, and with plenty of lingering
cloud cover, one has to wonder what amount of destabilization will
be realized before frontal passage. Either way, given lingering
moisture and any passing mid level support, enough is there to
continue to warrant a mention of showers and a few thunderstorms.
Per the usual, northeast lower has the greatest chance for more rain
as it will have more time to recover from current activity. Hard to
get a guage on the exact amount of destabilization, although do feel
guidance progs showing upward of 2K J/KG of mean layer cape on the
south side of the sunrise side is overdone, a result of their too
moist boundary layer conditions. If this totals are indeed realized,
suppose an isolated storm or two may produce severe size hail. Don't
think this will be the case, but definitely something worth
monitoring.

Conditions look to quiet down quite a bit tonight as subtropical
moisture plume is well to our east. However, still cannot completely
go with a dry forecast as next less defined moisture channel moves
into the region and with evidence of more passing subtle waves.
Don't think thunder will be an issue, and most areas should remain
mostly dry overnight.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 235 AM EDT Thu Jun 15 2017

...Warm with sporadic rain chances...

High Impact Weather Potential...Minimal. A few thunderstorms
possible both Friday and Saturday but no severe weather expected.

Pattern Synopsis/Forecast...Cutoff low will slowly drift across
Ontario, reaching James Bay by late Saturday. Broad, weak upper
troughing will remain in place south of the low over the Upper Great
Lakes, with weak shortwave energy carried across the region at times
by deep zonal flow over the northern states all the way out to the
Pacific. A more significant piece of energy coming ashore the
Pacific Northwest during the day Friday will make it to the Dakotas
by Saturday afternoon, leading to cyclogenesis over the Upper
Midwest for the latter half of the weekend (see long term discussion
below). Weak warm air advection will be ongoing through Saturday.
PWATs will be comparatively lower on Friday than they have been as
of late, likely hovering around 1 inch across northern Michigan.
Moisture will steadily increase on Saturday, climbing to around 1.5
inches. As the weak forcing interacts with this increasing moisture,
there will be periodic chances for showers and thunderstorms both
days, particularly during the peak heating hours.

Friday's highs will climb into the low to mid 80s across northern
Lower and mid to upper 70s across eastern Upper. A tad cooler on
Saturday with increased cloud cover and more widespread rain showers
with highs in the mid 70s eastern Upper and low 80s northern Lower.

Primary Forecast Concerns...Gauging shower and thunderstorm chances
will be the main forecast challenge. The better shortwave forcing
will likely be over eastern Upper and Tip of the Mitt on Friday,
while the higher PWATs will be over our southern counties. It is not
clear how much capping will be in place Friday morning (complicated
by ongoing weak WAA aloft) or how much we'll destabilize by Friday
afternoon depending on cloud cover. As is typical, NAM MLCAPE looks
overdone; other models generally suggest up to a few hundred J/kg.
With only marginal instability and weak forcing, thinking isolated
showers and possibly an afternoon storm or two for Friday. Better
chances will be across eastern Upper and northeast Lower. Lingering
chances for showers Friday night. Higher moisture/theta-e arriving
Saturday will lead to better diurnal instability. Coupled with a
little stronger forcing, this will support more widespread
showers/storms and thus higher PoPs, especially over northern Lower.
Severe storms not expected at this time for either day.

.LONG TERM...(Saturday night through Wednesday)
Issued at 235 AM EDT Thu Jun 15 2017

High impact weather potential...None.

Long term portion of the forecast period continues to look
unsettled. Main weather maker still looks to be a strong system that
will move through the Upper Midwest Saturday night into Sunday,
though latest model runs have been backing off on its intensity.
Still, fairly rapid cyclogenesis looks to occur over the Upper
Midwest Saturday night as a deepening shortwave racing east through
the Dakotas interacts with a weak surface low ejecting northeast out
of the Central Plains. Plenty of Gulf moisture will be transported
into the Great Lakes through Sunday ahead of a strong cold front, so
this system has potential to bring decent rainfall to northern
Michigan. However, this will largely depend on where the system
tracks, and that is still very much in flux. Winds do not look like
as much of a concern for Sunday, but it will still be breezy during
the afternoon.

Much cooler conditions are expected by Monday and Tuesday as the
aforementioned system pulls single digit 850 mb temps from Canada
into the Upper Great Lakes. Broad upper trough over the Great Lakes
region will lead to an unsettled pattern through at least midweek
with diurnal showers possible each day across northern Michigan.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM EDT Thu Jun 15 2017

Lingering MVFR cigs improving this afternoon. Shra/tsra near APN
this afternoon.

Cold front working into nw lower MI this afternoon. Shower/storm
activity expected to expand ahead of/along this front this
afternoon. TVC/MBL has already been impacted, and most of this
will stay south of PLN. But APN will be pestered for part of the
afternoon/early evening. Lingering MVFR cigs (PLN/MBL) will
improve to VFR this afternoon. All sites should be VFR tonight
into Friday morning.

Mainly light sw winds for this forecast, though lake breezes will
overwhelm those at times (especially at APN).

&&

.MARINE...
Issued at 235 AM EDT Thu Jun 15 2017

Mostly light winds expected through the start of the weekend,
although they could get a bit gusty at times, especially on
portions of Lake Michigan. A few more showers and thunderstorms
today, some of which could produce briefly higher wind gusts.
Relatively dry weather tonight gives way to more shower and
thunderstorm chances Friday and Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
MARINE...MSB
Hazardous weather outlook, Jun 15, 12:35 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1235 PM EDT Thu Jun 15 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-161200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1235 PM EDT Thu Jun 15 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today across much of northern
lower Michigan. A few storms in northeast lower Michigan could reach
severe levels this afternoon, with the thunderstorm threat ending by
7 pm. Hail up to quarter size and wind gusts up to 60 mph will be
possible with any severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible at various times across
portions of northern Michigan through Saturday night. The best
chance for thunderstorms will be Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

MSB/JZ

In the hours before

Local storm report, Jun 15, 9:24 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
924 AM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NNE LUCAS             44.27N 85.26W
06/15/2017  M1.03 INCH       MISSAUKEE          MI   COCORAHS

            COCORAHS STATION MI-MK-1, 3 NNE LUCAS.

0756 AM     HEAVY RAIN       3 E PARKDALE            44.27N 86.25W
06/15/2017  M1.05 INCH       MANISTEE           MI   AWOS

            AWOS STATION MBL, MANISTEE COUNTY-BLACKER
            AIRPORT.

0713 AM     HEAVY RAIN       MANTON                  44.42N 85.40W
06/15/2017  M1.06 INCH       WEXFORD            MI   MESONET

            MESONET STATION MTNM4, MANTON.

0833 AM     HEAVY RAIN       3 WSW NORTH HIGGINS LAK 44.48N 84.78W
06/15/2017  M1.11 INCH       ROSCOMMON          MI   TRAINED SPOTTER

            24HR TOTAL THRU 8AM.

0800 AM     HEAVY RAIN       5 ENE ARCADIA           44.53N 86.13W
06/15/2017  M1.15 INCH       BENZIE             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BEUM4, BEULAH 7SSW.

0809 AM     HEAVY RAIN       3 WSW ONEKAMA           44.35N 86.27W
06/15/2017  M1.66 INCH       MANISTEE           MI   MESONET

            MESONET STATION E5499, 3 WSW ONEKAMA.

0700 AM     HEAVY RAIN       1 SW GLADWIN            43.98N 84.50W
06/15/2017  M1.70 INCH       GLADWIN            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GLAM4, GLADWIN.

0700 AM     HEAVY RAIN       2 NW ONEKAMA            44.39N 86.23W
06/15/2017  M2.45 INCH       MANISTEE           MI   COCORAHS

            COCORAHS STATION MI-MN-7, 1 NW ONEKAMA.

&&

SWR
Special weather statement, Jun 15, 10:48 AM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1048 AM EDT THU JUN 15 2017

MIZ025-031-151515-
Manistee-Benzie-
1048 AM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BENZIE AND
NORTHWESTERN MANISTEE COUNTIES...

At 1047 AM EDT, a strong thunderstorm was located 6 miles southwest
of Pierport, or 9 miles north of Manistee, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Arcadia, Kaleva, Onekama, Norwalk, Pierport and Orchard Beach State
Park.

LAT...LON 4445 8640 4458 8613 4435 8601 4426 8638
      4427 8639
TIME...MOT...LOC 1447Z 248DEG 20KT 4438 8633

JZ
Special weather statement, Jun 15, 2:17 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
217 PM EDT THU JUN 15 2017

MIZ033-034-151845-
Roscommon-Missaukee-
217 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROSCOMMON AND
EASTERN MISSAUKEE COUNTIES...

At 217 PM EDT, a strong thunderstorm was located near Moddersville,
or 7 miles west of Houghton Lake, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Houghton Lake, Prudenville, Moddersville, Higgins Lake, Roscommon
Township, South Higgins Lake and Merritt.

LAT...LON 4432 8505 4452 8468 4451 8466 4427 8450
      4416 8484 4416 8494
TIME...MOT...LOC 1817Z 240DEG 24KT 4427 8491

JZ
Special weather statement, Jun 15, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT THU JUN 15 2017

MIZ023-151945-
Montmorency-
308 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTMORENCY COUNTY...

At 307 PM EDT, a strong thunderstorm was located near Briley
Township, or 6 miles north of Atlanta, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Atlanta, Grass Lake, Hillman, Briley Township, Royston and Canada
Creek Ranch.

LAT...LON 4495 8418 4510 8429 4520 8407 4520 8389
      4518 8388 4505 8388
TIME...MOT...LOC 1907Z 240DEG 24KT 4506 8414

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:48 AM EDTSpecial Weather StatementAPXManistee27 min
Jun 15, 2:17 PM EDTSpecial Weather StatementAPXRoscommon28 min
Jun 15, 3:17 PM EDTSpecial Weather StatementAPXOgemaw28 min
Jun 15, 3:48 PM EDTSpecial Weather StatementAPXOgemaw27 min
Jun 15, 4:15 PM EDTSpecial Weather StatementAPXIosco45 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.